Kansas, 2011

Hail in Kansas, August 7, 2011

August 7, 2011 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms moved from eastern Colorado into western Kansas during the early morning hours, producing 45 to 50 mph winds and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms moved from eastern Colorado into western Kansas during the early morning hours, producing 45 to 50 mph winds and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:25 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 1:25 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT SUN AUG 7 2011

.DISCUSSION...
224 AM MDT SUN AUG 7 2011

04Z WATER VAPOR IMAGERY CONTINUED TO INDICATE ZONAL FLOW ALOFT
ACROSS THE AREA WITH SOME SHORT WAVE RIDGING APPARENT ON RUC
ANALYSIS ACROSS WYOMING. AT THE SFC...WEAK SFC WINDS MADE FRONTAL
ZONE DIFFICULT TO MAKE OUT...BUT APPEARED TO RUN ROUGHLY FROM A KLNK
TO KLAA LINE.

PRECIPITATION CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN
THROUGH THE MIDDLE OF THE WEEK AS FAIRLY ACTIVE PATTERN CONTINUES.

TODAY-TONIGHT...INITIAL CONCERNS FOR THE PERIOD WILL BE POTENTIAL FOR
OVERNIGHT THUNDERSTORMS TO CONTINUE THROUGH THE MORNING HOURS AS
WELL AS FOR DEVELOPMENT OF FOG. NOT SEEING A LOT IN THE WAY OF FOG
DEVELOPMENT CURRENTLY...BUT WITH TDS AROUND 70...LIGHT WINDS AND
SOME WEAK CONVERGENCE ALONG FRONTAL ZONE...CANNOT RULE OUT FOG AT
THIS TIME...BUT WILL WAIT AND SEE HOW THINGS DEVELOP THROUGH THE
NIGHT. FOR PRECIPITATION CHANCES...DOES APPEAR TO BE SOME MODERATE
ELEVATED INSTABILITY DURING THE MORNING HOURS IN AREA OF BROAD H
7-H6 WAA. WHILE POTENTIAL INSTABILITY IS THERE...QUITE A BIT OF CINH
AS WELL AND WITH HIGH RES SHORT TERM GUIDANCE NOT REALLY SHOWING
MUCH DEVELOPMENT DO NOT THINK GOING ANY HIGHER THAN ISOLATED IS
WARRANTED AT THIS TIME. YESTERDAYS FRONTAL ZONE WILL REMAIN PRIMARY
FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING
WITH FAIRLY STRONG AREA OF INSTABILITY ALONG AND NORTH OF THIS AREA.
GENERAL CONSENSUS IS FOR THIS FRONT TO RUN ACROSS CENTRAL PORTION OF
THE CWA...AND GIVEN EXPECTED SFC FLOW THINK STORMS WILL FORM ALONG
FRONT ITSELF AND ALSO TO THE NORTH ACROSS HIGHER ELEVATIONS AND
DRIFT EAST WITH TIME. LIMITED COVERAGE YESTERDAY GIVES A FEW
CONCERNS ABOUT COVERAGE BUT WITH WEAKER CINH...STRONGER SHEAR TO
ORGANIZE STORMS AND MUCH STRONGER LARGE SCALE SUPPORT OVERNIGHT
THINK KEEPING POPS IN THE 30-50 RANGE WARRANTED DESPITE NOTED
DIFFERENCES IN LATEST GUIDANCE...ALTHOUGH WILL WAIT TO SEE LATEST
ENSEMBLE DATA BEFORE MAKING A FINAL CALL. STILL APPEARS TO BE QUITE
A LARGE SPREAD WITH RESPECT TO TEMPERATURES THIS AFTERNOON WITH
NEARLY 10 DEGREES DIFFERENCE BETWEEN SREF AND GEFS MEANS. WITH
OUTFLOW WORKING ITS WAY SOUTH POSSIBLY REINFORCING THE FRONTAL
ZONE...SEEMS REASONABLE THAT FRONT WILL MOVE SOUTH OVER THE NEXT
SEVERAL HOURS...POTENTIALLY RESULTING IN A STRONG TEMP GRADIENT
TODAY. HAVE A FEW DOUBTS THOUGH ABOUT THE MAGNITUDE OF COLD AIR
NORTH OF FRONT THOUGH AS IT VERY LITTLE IMPACT ON TEMPS YESTERDAY
AND MIXED LAYER TEMPS TO THE SOUTH WOULD SUPPORT TEMPS SIMILAR TO
YESTERDAY.

MONDAY-MONDAY NIGHT...SHORT WAVE TROUGH ASSOCIATED WITH SUNDAY NIGHT
PRECIPITATION WILL RAPIDLY DRIFT TO THE SOUTH DURING THE MORNING
HOURS...WITH DEEP CAA BEHIND IT BRINGING A PERIOD OF SUBSIDENCE TO
MUCH OF THE AREA DURING THE MORNING HOURS. THINK HOLDING ONTO POPS
DURING THE EARLY MORNING HOURS TO ACCOUNT FOR TIMING
DIFFERENCES...BUT THINK ANY LINGERING PRECIPITATION WILL END AS
TROUGH DRIFTS TO THE SOUTHEAST. POINT SOUNDINGS SUGGEST THAT SFC
HEATING MAY BE ENOUGH TO REMOVE MOST AFTERNOON CINH AND COULD
POTENTIALLY ALLOW FOR A FEW DIURNALLY DRIVEN STORMS TO
INITIATE...BUT WITH SYNOPTIC SCALE FORCING REMAINING
SUBSIDENT...LACK OF ANY STRONG FOCUSING MECHANISM AND LOW ENSEMBLE
PROBABILITIES...CANNOT GO MUCH HIGHER THAN 15-20 POPS AT THIS POINT.
TEMPERATURES WILL BE COOLER ACROSS THE ENTIRE AREA AS COLD FRONT
WILL BE WELL TO THE SOUTH OF THE AREA BY MONDAY MORNING AND THINK
GEFS MEAN VALUES IN THE MID TO UPPER 80S REASONABLE FOR THE TIME
BEING AND WITH SFC HIGH SETTLING OVER THE AREA OVERNIGHT COULD BE A
LITTLE ON THE CHILLY SIDE WITH A FEW LOCATIONS DROPPING INTO THE 50S
OVERNIGHT. CONSIDERED DROPPING LOW TEMPS SEVERAL MORE DEGREES...BUT
WITH VERY HUMID AIRMASS CURRENTLY IN PLACE HAVE CONCERNS ABOUT
THINGS FOGGING UP AND HOLDING TEMPS STEADY...SO WILL REFRAIN FROM
DRASTIC MIN TEMP CHANGES FOR NOW.

TUESDAY-WEDNESDAY...FLOW ALOFT WILL REMAIN SIMILAR TO THE PAST FEW
DAYS...WITH FAIRLY ZONAL AND PROGRESSIVE FLOW EXPECTED TO CONTINUE
THROUGH THE PERIOD...OPENING DOOR TO A SERIES OF SMALL SHORT WAVE
TROUGHS. ALSO APPEARS FRONTAL ZONE WILL REMAIN CENTERED OVER THE CWA
ON BOTH DAYS. IN ADDITION TO THE FRONT PROVIDING FORCING FOR SFC
BASED STORMS...APPEARS TO BE REASONABLE AGREEMENT THAT STRONG WAA
WILL FORM TO THE EAST OF THIS FRONT IN RESPONSE TO TRANSIENT SHORT
WAVE TROUGH OVERNIGHT TUESDAY. BELOW NORMAL TEMPS LIKELY WILL
CONTINUE ACROSS MUCH OF THE AREA THROUGH THE PERIOD...ESPECIALLY IN
THE EAST WHERE PROBABILITIES FOR PRECIPITATION AND LIKELY PLACEMENT
OF FRONTAL POSITION FAVOR COOLER TEMPS. CURRENT FORECAST IN
REASONABLE SHAPE HERE AND DID NOT MAKE ANY DRASTIC CHANGES.

THURSDAY-SATURDAY...NO CHANGES PLANNED ATTM.

JRM
&&

.AVIATION...
1135 PM MDT SAT AUG 6 2011

FOR THE 06Z TAFS...A CLUSTER OF THUNDERSTORMS CURRENTLY MOVING EASTWARD
ACROSS NE COLORADO SHOULD REMAIN NORTH OF THE TERMINALS OVER THE NEXT
FEW HOURS W/O FURTHER DEVELOPMENT SOUTHWARD. OVERNIGHT THERE IS A CHANCE
THAT REDUCED VIS MAY DEVELOP AT THE TERMINALS WITH LIGHT WINDS AND SURFACE
TEMPERATURES ALREADY ONLY ABOUT 4-7 DEGREES FROM DEWPOINT. ANY FOG/BR
WHICH DEVELOPS WILL BURN OFF RAPIDLY AFTER SUNRISE WITH CONTINUED LIGHT
SOUTHEAST WINDS THROUGH THE REMAINDER OF THE VALID PERIOD.

050
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 6, 9:45 AM MST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 6 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY
HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF
THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND
EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 7, 1:45 AM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT SUN AUG 7 2011

COZ091-KSZ013-070915-
KIT CARSON COUNTY-SHERMAN-
245 AM MDT SUN AUG 7 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3947 10178 3924 10173 3919 10232 3938 10237
TIME...MOT...LOC 0845Z 261DEG 35KT 3930 10221

050
Local storm report, Aug 7, 2:34 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 AM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
08/07/2011  M51 MPH          SHERMAN            KS   MESONET

&&

050
Local storm report, Aug 7, 2:48 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND GST     GOODLAND                39.35N 101.71W
08/07/2011  M48 MPH          SHERMAN            KS   ASOS

&&

050
Special weather statement, Aug 7, 3:18 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 AM MDT SUN AUG 7 2011

COZ091-KSZ013-027-071030-
KIT CARSON COUNTY-SHERMAN-WALLACE-
418 AM MDT SUN AUG 7 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...

AT 417 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF KANORADO...MOVING NORTHEAST AT
65 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10174 3957 10169 3919 10146 3906 10207
      3922 10218
TIME...MOT...LOC 1019Z 222DEG 55KT 3924 10201

JRM

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
August 7, 3:35 AM MST
Where
Sherman County, Goodland Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.370, -101.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331482.